Alert archive / New Mexico / High Wind Warnings in 2018
High Wind Warning 1, NWS El Paso, TX
NWS El Paso, TX issued this high wind warning at Mar 15, 2018, 11:37 AM MDT for Otero County, New Mexico. It took effect at Mar 15, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2018, 11:37 AM MDT (17:37 UTC)
- In effect from
- Mar 15, 2018, 12:00 PM MDT
- Expired
- Mar 15, 2018, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS El Paso, TX
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 5.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566 WWUS74 KEPZ 151737 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 1137 AM MDT Thu Mar 15 2018 ...Windy with Blowing Dust Across New Mexico and West Texas This Afternoon and Early This Evening... .An upper level disturbance will combine with a surface low pressure system to the east to generate windy conditions across southern New Mexico and west Texas this afternoon and early this evening. West winds will have sustained speeds around 30 to 40 mph with gusts around 50 mph, but stronger winds may occur over the higher mountains and along eastern slopes. Blowing dust may lower the visibility to less than mile over a few locations creating dangerous driving conditions. NMZ414>416-160200- /O.UPG.KEPZ.WI.Y.0010.180315T1800Z-180316T0200Z/ /O.NEW.KEPZ.HW.W.0001.180315T1800Z-180316T0200Z/ West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mescalero, Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 1137 AM MDT Thu Mar 15 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING... The National Weather Service in El Paso Tx/Santa Teresa has issued a High Wind Warning, which is in effect until 8 PM MDT this evening. The Wind Advisory is no longer in effect. * TIMING...Winds will increase during the late morning and early afternoon with maximum speeds between 3 PM and 6 PM. * WINDS...Sustained wind speeds will be around 35 to 45 mph with gusts to 60 mph most areas. However gusts around 70 mph may occur over exposed areas of higher mountains and along eastern slopes. * IMPACTS...The winds will create hazardous driving conditions especially for high profile vehicles. Blowing dust will lower the visibility to under a mile over a few locations. The winds may also cause minor property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ402>413-417-TXZ418>424-160200- /O.CON.KEPZ.WI.Y.0010.180315T1800Z-180316T0200Z/ Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- Including the cities of Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale, Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande, White Sands Range Headquarters, Crow Flats, Downtown El Paso, West El Paso, Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, and Indian Hot Springs 1137 AM MDT Thu Mar 15 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * TIMING...Winds will increase during the late morning and early afternoon with maximum speeds between 3 PM and 6 PM. * WINDS...Sustained wind speeds will be around 30 to 40 mph with gusts to 50 mph most areas. However gusts around 60 mph may occur over exposed areas of higher mountains and along eastern slopes. * IMPACTS...The winds will create hazardous driving conditions especially for high profile vehicles. Blowing dust will lower the visibility to under a mile over a few locations including portions of Interstate 10 between El Paso and Las Cruces and also around Deming and Lordsburg making driving especially dangerous. The winds may also cause minor property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this high wind warning went out at Mar 15, 3:00 AM MDT, 8 hours 37 minutes earlier.
Area forecast discussion, Mar 15, 3:00 AM MDT, 8 hours 37 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
300 AM MDT Thu Mar 15 2018
.SYNOPSIS...
A passing upper disturbance will combine with a deep low pressure
system to produce windy and warm weather across southern New
Mexico and west Texas today. Blowing dust will also occur and
lower the visibility over portions of the region. Westerly winds
will bring seasonably warm dry weather Friday and Saturday.
Another upper disturbance with a weak cold front will result in
windy conditions again on Sunday with slightly cooler temperatures
on Sunday and Monday. Warmer dry weather is expected next Tuesday
and Wednesday.
&&
.DISCUSSION...
Early this morning a deep upper low was drifting slowly to the
southeast toward Oregon with associated trough axis extending far
to the south through Baja. An embedded vorticity maximum/short
wave is expected to eject across the southern and central Rockies
today including southern New Mexico and west Texas causing
gradients to tighten. PVA plus divergence aloft associated with
120 upper jet streak will induce pronounced lee cyclogenesis over
eastern Colorado with trailing surface trough axis extending into
eastern New Mexico. This extratropical cyclone will be rather
large with cyclonic circulation extending into the CWA.
Consequently low level pressure gradients will also strengthen.
The westerly winds will also transport more warm dry air into the
area with diurnal warming contributing to dry lapse rates from
the surface to around 600 mb by late afternoon allowing for deep
mixing.
These factors will produce windy conditions this afternoon and
early this evening with current wind advisories looking on target.
However also expect wind speeds reaching warning criteria over
very isolated locations...mainly along eastern facing slopes and
several mountain passes. Blowing dust may also lower visibilities
under a mile much of the area. Finally upward forcing may prove
adequate to cause very isolated light rain showers eastern zones.
Upper wave and lee cyclone will be east of the region by late
evening with winds diminishing. Weak cold air advection will
occur resulting in near normal high temperatures on Friday and
Saturday. West coast upper low will meanwhile drift further
southeast into the Great Basin on Saturday with downslope winds
inducing lee surface troughing through eastern New Mexico.
Gradients again tighten with this scenario causing breezy
conditions Saturday afternoon.
Primary trough axis accelerates eastward across the Rocky
Mountains on Sunday with lee cyclogenesis again occurring over
eastern Colorado. Consequently low and mid level gradients
strengthen likely producing windy conditions again on Sunday. An
attendant Pacific cold front will also move eastward across the
CWA in the afternoon and this will lower afternoon high
temperatures to around 5 degrees below normal both Sunday and
Monday.
Westerly winds expected to bring dry warmer conditions Tuesday and
Wednesday.
&&
.AVIATION...valid 15/12z-16/12z.
Strong low pressure system will bring windy conditions today with
west winds gusting around 50kt mainly from 18z-02z. This will
result in strong turbulence over some areas especially below
12,000 feet agl and along mountain slopes. In addition blowing
dust will lower the visibility to under a mile over a few
locations. Otherwise skies generally SCT-BKN070-100 and BKN250.
Winds diminishing to around 10-20kt after 02z.
&&
.FIRE WEATHER...
A passing upper disturbance will combine with a deep low pressure
system to produce windy and warm weather across southern New
Mexico and west Texas today. Blowing dust will also occur and
lower the visibility over portions of the region. Winds will gust
around 50 mph this afternoon and this factor combined with warm
temperatures and low humidity may cause Red Flag conditions over a
few locations. Westerly winds will bring seasonably warm dry
weather Friday and Saturday. Another upper disturbance with a weak
cold front will result in windy conditions again on Sunday with
slightly cooler temperatures on Sunday and Monday. Warmer dry
weather is expected next Tuesday and Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 75 50 71 49 / 0 0 0 0
Sierra Blanca 74 46 71 47 / 10 0 0 0
Las Cruces 73 43 69 43 / 0 0 0 0
Alamogordo 71 43 67 43 / 10 0 0 0
Cloudcroft 53 27 49 27 / 10 0 0 0
Truth or Consequences 70 42 68 41 / 0 0 0 0
Silver City 61 34 60 36 / 0 0 0 0
Deming 71 42 69 40 / 0 0 0 0
Lordsburg 69 42 67 39 / 0 0 0 0
West El Paso Metro 73 49 70 48 / 0 0 0 0
Dell City 76 45 74 45 / 10 0 0 0
Fort Hancock 78 48 74 49 / 10 0 0 0
Loma Linda 70 44 67 45 / 10 0 0 0
Fabens 76 48 73 47 / 0 0 0 0
Santa Teresa 73 46 70 46 / 0 0 0 0
White Sands HQ 73 45 69 45 / 0 0 0 0
Jornada Range 72 39 69 41 / 0 0 0 0
Hatch 73 39 71 41 / 0 0 0 0
Columbus 73 42 71 44 / 0 0 0 0
Orogrande 73 46 70 46 / 10 0 0 0
Mayhill 62 33 60 34 / 10 0 0 0
Mescalero 60 32 58 33 / 10 0 0 0
Timberon 59 32 57 33 / 10 0 0 0
Winston 63 32 62 32 / 0 0 0 0
Hillsboro 67 37 64 37 / 0 0 0 0
Spaceport 71 38 69 40 / 0 0 0 0
Lake Roberts 61 30 60 30 / 0 0 0 0
Hurley 64 34 63 35 / 0 0 0 0
Cliff 67 32 65 35 / 0 0 0 0
Mule Creek 63 32 61 35 / 0 0 0 0
Faywood 65 36 63 36 / 0 0 0 0
Animas 71 42 69 40 / 0 0 0 0
Hachita 71 42 69 40 / 0 0 0 0
Antelope Wells 71 42 70 41 / 0 0 0 0
Cloverdale 67 41 66 39 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon today to 8 PM MDT this evening for
NMZ402>417.
TX...Wind Advisory from noon today to 8 PM MDT this evening for
TXZ418>424.
&&
05 RogashHazardous weather outlook, Mar 15, 3:02 AM MDT, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 302 AM MDT Thu Mar 15 2018 NMZ401>417-TXZ418>424-161200- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 302 AM MDT Thu Mar 15 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight West to southwest winds will gust around 50 mph most areas with gusts to 60 mph higher mountains and eastern slopes this afternoon and early this evening. Blowing dust will lower the visibility to less than a mile over a few locations including along portions of Interstate 10 between El Paso and Las Cruces and also around Deming and Lordsburg. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds may gust around 40 to 50 mph with possible blowing dust on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Rogash
Nearby
High Wind Warnings in New Mexico, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.